Texas, 2010

Flooding in Texas, July 9 to 31, 2010

July 9 to 31, 2010 · NWS BRO · 5 events in 3 counties and zones

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
$15 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate the possibility of severe river flooding across the Lower and Middle Rio Grande Valley. Severe flooding in Monterrey, Nuevo Leon, M xico from June 30th through July 2nd, from an estimated 30 inches of rain in this area was a portent of future impacts on the Rio Grande during the weeks to come.

Releases of water from reservoirs behind dams on both sides of the border began soon after the heaviest rains from Alex ended. On July 4th, releases began at the Marte R. Gomez Reservoir, flowing into Mexican Floodways but also toward the Rio Grande bordering Starr and western Hidalgo County. On July 5th, water levels had increased sufficiently at Amistad Dam, located much farther upstream near Del Rio, Texas, to begin releases down the river. By the 7th, with waters from Amistad having created major flooding in and near Laredo, Falcon Reservoir, located along the Rio Grande including Starr and Zapata County, began releasing water. The initial rate of 15,000 cubic feet per second (cfs) was initially within capacity of the United States side of the flood control system, and the expectation for a potentially critical flood area between Falcon and Anzalduas Reservoir just upstream from Mission (Hidalgo County) was high water, but little if any flooding.

That would quickly change on July 8th, when releases from Falcon Dam were more than doubled to 39,700 cfs (1125 cubic meters per second, cms). Soon after, the river surged to major flood levels in Starr and extreme southwestern Hidalgo County, where the river widened significantly and flooded rangeland, as well as several small communities along its banks, during the weekend of July 10th and 11th. By July 14th, outflow from Falcon Dam was raised to 60,000 cfs (1700 cms) in order to relieve pressure on the dam from the reservoir pool, which had risen steadily above flood stage of 301.2 feet during the morning of July 12th . This release rate would continue until July 27th, followed by gradually reduced rates over the next several days. By August 2nd, releases were brought down to 30,000 cfs.

Major flooding continued for nearly a month at Rio Grande City - and by proxy, southwest Hidalgo County - starting on July 9th and continuing through August 3rd! Flood conditions (50 feet or higher) continued a few days beyond, with levels dropping below flood stage on August 10th. In total, the river was likely in flood at points downstream in southwest Hidalgo County, from the morning of July 9th through at least August 10th - more than month.

A number of small communities along the Rio Grande west of the Lower Rio Grande Valley Flood Control System were impacted by the sprawling river for most of July, soon after the large releases began at Falcon International Reservoir. These included locations in southwest Hidalgo County. The system of levees and floodways (spillways) downstream of Penitas (where improved levees begin along the river itself) largely worked as designed, containing and diverting water along the river and associated floodways extending through southern and eastern Hidalgo County into extreme northern Cameron and extreme southern Willacy County. However, additional water damage occurred to properties built inside the levees and floodways. Voluntary and mandatory evacuations were ordered for a number of threatened communities; as of this writing, no fatalities had been reported directly from the high waters. There were dozens of water rescues on the river through the period, many of them trans migrants attempting to cross from Mexico into Texas.

On August 3rd, President Obama declared most counties in the Rio Grande Valley a Major Disaster, eligible for federal funding to assist with the longer term recovery. Deep South Texas Counties included Cameron and Hidalgo.

Property and Crop damages from the flood may ultimately total well over $50 million when all assessments are completed. As of the end of July, private and public property damage estimates in Hidalgo County had reached more than $19 million. Crops planted in flood zones were destroyed by the long duration of nutrient rich waters; in addition to countywide lost yields due to Alex's heavy rainfall ($10 million), an additional $5.2 million was lost in sorghum, cotton, and corn production along the Hidalgo portion of the floodway system, with another $7.5 million required to re-grade the damaged agricultural infrastructure. Perhaps another $2 million was lost to crops along and near unimproved levee/no levee areas west of Anzalduas; data on these areas were still being processed as of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 9, 2:45 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
345 AM CDT FRI JUL 9 2010

.SHORT TERM /TODAY THROUGH 7 PM SATURDAY/...TROPICAL DEPRESSION
NUMBER TWO MOVED INLAND NEAR THE MOUTH OF THE RIO GRANDE THURSDAY
AFTERNOON AND MOVED WEST OVER NORTHERN MEXICO.  SCATTERED SHOWERS
AND THUNDERSTORMS ARE STILL THE RULE OVER PORTIONS OF DEEP SOUTH
TEXAS TODAY...THEREFORE A FLASH FLOOD WATCH IS STILL IN EFFECT
THROUGH THIS AFTERNOON.  TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL
DUE MOSTLY TO THE CLOUD COVER.  A COASTAL FLOOD ADVISORY AND A HIGH
SURF ADVISORY IS STILL IN EFFECT THROUGH THIS MORNING.  SHOWERS AND
THUNDERSTORMS SHOULD DECREASE TONIGHT AND SATURDAY TO MOSTLY
ISOLATED. BRO SOUNDING YESTERDAY EVENING SHOWED A PRECIP WATER OF
2.69 AND A K-INDEX OF 36.

&&

.LONG TERM /7 PM SATURDAY THROUGH THURSDAY/...HIGH PRESSURE RIDGE
PROGGED TO SPRAWL OUT FROM THE SOUTH CENTRAL UNITED STATES EWD
ACROSS THE GULF OF MEXICO AS THE PERIOD BEGINS. THIS RIDGE WILL
BECOME CENTERED ACROSS THE NORTHERN GULF COAST THE EARLY TO MIDDLE
PORTION OF NEXT WEEK. THIS PATTERN WILL FAVOR A MUCH NEEDED DRYING
TREND ACROSS DEEP SOUTH TX DURING THE LONG TERM. OTHER THAN A FEW
SHOWERS DEVELOPING ALONG A POSSIBLE SEA BREEZE ON SUN
AFTN/EVE...THE REST OF THE FORECAST WILL REMAIN DRY ATTM. A SLIGHT
POSSIBILITY OF SOME MORE SEA BREEZE SHOWERS COULD BE POSSIBLE AT
THE END OF THE PERIOD ON THURSDAY...BUT FOR NOW WILL GO WITH
SILENT 10 POPS AT THAT TIME. CLD COVER SHOULD BE NUMEROUS DURING
THE DAYTIME PERIODS DURING THE LATTER HALF OF THE WEEKEND DUE TO
ABUNDANT SFC MOISTURE STILL PRESENT. HOWEVER...ANTICIPATED
INCREASING CHANCES FOR MORE SUNSHINE AS THE TERM PROGRESSES. STILL
CONTINUED TO HOLD TEMPS BACK AT THE BEGINNING OF THE TERM WITH
HIGH SFC MOISTURE/CLD COVER. THOUGH...DO EXPECT A GRADUALLY
WARMING TREND EARLY NEXT WEEK WITH DAILY READINGS REMAINING NEAR
NORMAL FOR MID JULY.

&&

.MARINE...NOW THROUGH 7 PM SATURDAY...BUOY020 INDICATED WINDS  WERE
SOUTHEAST 16 KTS GUSTING TO 19 KNOTS AND SEAS WERE 7.9 FT WITH A
PERIOD OF 8 SECONDS. TROPICAL DEPRESSION NUMBER 2 MADE LANDFALL
YESTERDAY AFTERNOON CAUSING TROPICAL STORM WARNINGS TO BE
DROPPED.  SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH FRIDAY
MORNING AS WINDS AND SEAS ARE STILL FAIRLY HIGH.  SCATTERED SHOWERS
OR THUNDERSTORMS WILL BE THE RULE FOR THE AREA TODAY DECREASING
TONIGHT AND SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY...FAVORABLE MARINE CONDITIONS ARE
ANTICIPATED TO PREVAIL THRU THE MAJORITY OF THE LONG TERM
FORECAST PERIOD. LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS
ARE EXPECTED ACROSS THE LWR TX COASTAL WATERS. MID LEVEL RIDGE OF
HIGH PRESSURE IS EXPECTED TO DOMINATE THE WEATHER PATTERN LEAVING
THE AREA WITH MOSTLY DRY CONDITIONS. A SLIGHT CHC FOR SHOWERS OR
THUNDERSTORMS COULD BE POSSIBLE LATE IN THE WEEKEND...BUT MOSTLY
DRY CONDITIONS LOOK TO PERSIST THRU THE PERIOD. ONSHORE FLOW IS
PROGGED TO STRENGTHEN THE EARLY TO MIDDLE PORTION OF NEXT WEEK AS
THE PRESSURE GRADIENT TIGHTENS. THIS WILL ALLOW WINDS TO INCREASE
AND SEAS TO GRADUALLY BUILD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS WITH TEMPO MVFR CIG/VSBYS IN SCATTERED SHOWERS
AND THUNDERSTORMS.  WINDS WILL BE LIGHT TO MODERATE FROM THE EAST TO
SOUTHEAST THROUGH SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  87  79  89  79 /  60  30  20  10
BROWNSVILLE          89  76  90  76 /  60  30  20  10
HARLINGEN            89  76  92  75 /  60  30  20  10
MCALLEN              89  77  93  76 /  60  30  20  10
RIO GRANDE CITY      91  76  95  76 /  60  30  20  10
SOUTH PADRE ISLAND   87  80  87  80 /  50  30  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ248>257.

     COASTAL FLOOD ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR TXZ251-
     256-257.

     HIGH SURF ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR TXZ251-256-
     257.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR GMZ150-
     155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...FLATT-65
LONG TERM...VIPOND-57
MARINE...65/57
AVIATION...65
Hazardous weather outlook, Jul 9, 4:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT FRI JUL 9 2010

TXZ248>257-101100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS.
A COASTAL FLOOD ADVISORY AND A HIGH SURF ADVISORY ARE IN EFFECT FOR
KENEDY...COASTAL WILLACY...AND COASTAL CAMERON COUNTY...WITH A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MODERATE RISK OF RIP CURRENTS AT THE LOCAL BEACHES IS LIKELY ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-101100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 AM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND WILL REMAIN IN EFFECT UNTIL 1 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Hidalgo

When
July 9, 6:30 AM CST to July 31, 11:59 PM CST
Where
Hidalgo County, 0.84 mi WSW of Carrizelos to 0.82 mi W of Sam Fordyce
Cause
Planned Dam Release
Property damage
$6.5 million
Crop damage
$1.5 million
Reported by
Emergency Manager
Coordinates
26.266, -98.583

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010.

The rare and extreme event rapidly produced major flooding along the river in southwest Hidalgo County, the result of planned dam releases from Falcon International Reservoir. River flooding likely began along the banks of the Rio Grande in Hidalgo County less than 18 hours after flooding began at river side locations in Starr County. Affected communities included Cuevitas, Havana, and the south portions of La Joya and Penitas - locations not protected by the Lower Rio Grande Valley Flood Control Project levee system. The city of Los Ebanos, surrounded on three sides by the river, was most impacted by the flood, which was well over a mile wide for several weeks. Significant flooding continued into the first days of August.

Mandatory evacuations were initiated on July 12th for Los Ebanos, in the southwest corner of the County; the evacuation level was reduced to voluntary on July 20th. The early evacuations proved fateful, as pressure on a retention pond dike caused it to rupture, spilling water into some neighborhoods and forcing most residents to leave the area. Additional impacts were noted between Los Ebanos and the Anzalduas Diversion Dam, where several residences and roadways were threatened prior to the levee south of Mission.

In all, hundreds of structures, as well as paved and unpaved roads, were damaged significantly by the long duration flood. Most of these were in Los Ebanos, but others were along or south of Military Highway between Cuevitas and the south portion of Penitas. Five homes were evacuated near Military Road in Havana where the river flooded them. Damage to property was estimated to be at least $5 million, with additional damage to crops in southwestern Hidalgo County.

Note: Total value of irrigated and non irrigated dryland crop (sorghum, corn, and cotton) was not available for locations west of Anzalduas; an early estimate of $1.5 million between Los Ebanos and Penitas will be updated as information arrives.

Flood, Hidalgo

When
July 10, 6:30 AM CST to July 31, 11:59 PM CST
Where
Hidalgo County, 0.27 mi SE of Penitas to 0.54 mi WSW of Abram
Cause
Planned Dam Release
Property damage
$6.4 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
26.228, -98.446

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010.

The rare and extreme event rapidly produced major flooding along the river in southwest Hidalgo County, the result of planned dam releases from Falcon International Reservoir. River flooding likely continued spreading southeast into the area that begins the improved levee system of the Lower Rio Grande Valley Flood Control Project, south of Penitas and extending to Anzalduas Diversion Dam where the system of floodways (spillways) begins. While the levees protected most property behind them, a number of structures built inside the levees suffered significant and costly water damage, from Penitas to south of Granjeno.

The structures included the popular river front Chimney Park RV Resort, which had more than 3 feet of water cover half of the land and property; Pepe's on the River Bar and Grill and the Riverside Club, favorite haunts for Winter Texans and local residents alike which provide river views but unfortunately were covered by feet of mud after the flood waters subsided. A sugar grower reported $450 thousand in losses of 300 acres of crop on land south of Mission. Dryland/irrigated dryland crops such as cotton, corn, and sorghum may have suffered some loss but values were unknown as of this writing; an estimate of $500 thousand will be used until additional data arrive.

Property damage likely exceeded $5 million in these areas alone.

Flood, Hidalgo

When
July 12, 6:30 AM CST to July 31, 11:59 PM CST
Where
Hidalgo County, 2.32 mi ENE of Progreso to 4.36 mi SSW of Donna
Cause
Planned Dam Release
Property damage
$6.5 million
Crop damage
$13 million
Reported by
Emergency Manager
Coordinates
26.113, -97.936

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010.

Nearly a month of dam releases from Falcon International Reservoir at 60,000 cfs ultimately required water to be diverted at Anzalduas Dam (southwest of Granjeno) into Mexico and the U.S. Floodway system, which includes the Banker Floodway (from near Granjeno to just south of Pharr), the Main Floodway (from just south of Pharr to the split at the Arroyo Colorado just southwest of Mercedes, the Arroyo Colorado itself, and the North Floodway, which extends from near Mercedes to near La Villa before curving east to northwest Cameron County.

These floodways, protected by a robust system of levees and gates, protected communities outside of the levees by containing up to 50%, or 4 to 8 to feet of fast flowing water, within them. Unfortunately, a number of residences, dozens of paved and unpaved roads with low water bridges, and some agriculture are located within the floodways; significant damage was noted in several locations. Pumping and plugging operations near Weslaco and La Villa successfully kept high water out of poor drainage locations where the potential for freshwater flooding due to heavy rains would have been exacerbated with periodic thunderstorms, which only came once (July 26th). Closed roads included FM 493 and FM 1015, each moderately traveled; at least five homes were flooded along the Main Floodway south of Pharr along I Road; 15 to 20 homes were asked to voluntarily evacuate, and at least two other residences were flooded south of Weslaco near FM 88. Floodwaters also submerged portions of the Llano Grande golf course in Mercedes.

High flowing water along the river covered a large portion of the Lower Rio Grande Valley National Wildlife Refuge (Santa Ana) south and southeast of Pharr, including a number of unpaved roads. Damage to the roads was unknown at this time; the flooding occurred downstream of the Anzalduas Diversion Dam; river gages downstream at San Benito and Brownsville remained in action stage. Floodwaters did not reach public or private structures, nor roadways, between the Refuge and the Main Floodway.

Nearly $5.2 million in lost dryland/irrigated crop yield was lost in and near the Floodway system in Hidalgo County. One of the grain losses was $50 thousand, including 170 acres of unharvested land in the Main Floodway south of Donna. Several other crops such as cotton, corn, and citrus were destroyed by the flood along the Main and North Floodways. For cotton, a little over $1 million was destroyed; for corn, a little over $500 thousand was destroyed, and for sorghum, more than $3.5 million was lost. The cost for re-leveling damaged cropland in and near the Hidalgo County portion of the floodway was $7.5 million.

Other property and infrastructure damage likely exceeded $5 million in and near the Floodway.

Flood, Cameron

When
July 13, 6:30 AM CST to July 31, 11:59 PM CST
Where
Cameron County, 5 mi NNW of Santa Rosa to 4.51 mi N of Santa Rosa
Cause
Planned Dam Release
Property damage
$100,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
26.317, -97.859

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010.

Nearly a month of dam releases from Falcon International Reservoir at 60,000 cfs ultimately required water to be diverted at Anzalduas Dam (southwest of Granjeno) into Mexico and the U.S. Floodway system, which includes the North Floodway which curves east across northwest Cameron County just south of Sebastian.

These floodways, protected by a robust system of levees and gates, protected communities outside of the levees by containing up to 50%, or 4 to 8 to feet, of fast flowing water, within them. In Cameron County, there were no reports of structural damage as the North Floodway tracks in largely uninhabited country. However, several paved and unpaved roads were flooded inside the levees, including the Federal Highway 77 (Expressway) frontage road (the Expressway was well above the water level), County Road 506, and FM 1425 (along the Cameron/Hidalgo County line)

Crops may have been destroyed by the flood along North Floodways, but damage in northwest Cameron County was unknown as of this writing. Infrastructure damage to roads and low water bridges may have exceeded [$x] thousand in northwestern Cameron County.

Flood, Willacy

When
July 13, 6:30 AM CST to July 31, 11:59 PM CST
Where
Willacy County, 6.93 mi ESE of Sebastian to 6.71 mi SW of Santa Monica
Cause
Planned Dam Release
Property damage
$50,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
26.323, -97.692

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010.

Nearly a month of dam releases from Falcon International Reservoir at 60,000 cfs ultimately required water to be diverted at Anzalduas Dam (southwest of Granjeno) into Mexico and the U.S. Floodway system, which includes the North Floodway which curves east across southeastern Willacy County between Sebastian and Santa Monica.

These floodways, protected by a robust system of levees and gates, protected communities outside of the levees by containing up to 50%, or 4 to 8 to feet, of fast flowing water, within them. In Willacy County, there were no reports of structural damage. However, FM 507 and FM 1420, as well as several paved and unpaved county roads, were closed at low water crossings inside the levee. On July 17th, a leaky levee valve required pumping water away from homes just east of FM 1420 immediately north of the Levee Road near Santa Monica.

Crops may have been destroyed by the flood along North Floodway, but damage in the Willacy County portion was unknown as of this writing. Infrastructure damage to roads and low water bridges may have exceeded [$x] thousand in southeastern Willacy County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247517, 247519, 247520, 247521, 247522.